Statin treatment may contribute to presymptomatic neuromuscular disorders. - GreenMedInfo Summary
Presymptomatic neuromuscular disorders disclosed following statin treatment.
Arch Intern Med. 2006 Jul 24 ;166(14):1519-24. PMID: 16864763
Department of Neurology, University of Athens Medical School, Eginition Hospital, Athens, Greece.
It is well recognized that statins affect muscular tissue adversely and that their use is associated with clinically important myositis, rhabdomyolysis, mild elevation of serum creatine kinase (CK) levels, myalgias, muscle weakness, muscle cramps, and persistent myalgias or serum CK level elevations after statin treatment is discontinued. The association between statins and the disclosure of presymptomatic metabolic myopathy is another underrated phenomenon related to statin therapy that was recently recognized in rare cases. The purpose of this report is to provide additional support for this association and to report other neuromuscular disorders that have also been seen following statin intake. The present case series illustrates that statins may act as unmasking agents in asymptomatic patients with a latent neuromuscular disorder. Thus, it may be postulated that statin intake may be a sufficient insult to precipitate neuromuscular symptoms and substantially increase muscle enzymes in presymptomatic patients with an abnormal neuromuscular substrate. In conclusion, muscular symptoms or increased serum CK levels persisting after statin treatment discontinuation should alert the clinician to pursue further diagnostic evaluations for the detection of potential underlying neuromuscular diseases.